Alert archive / Oregon / Small Craft Advisories in 2021
Small Craft Advisory 89, NWS Medford, OR
NWS Medford, OR issued this small craft advisory at Sep 16, 2021, 2:47 AM PDT. It took effect at Sep 17, 2021, 5:00 PM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2021, 2:47 AM PDT (09:47 UTC)
- In effect from
- Sep 17, 2021, 5:00 PM PDT
- Expired
- Sep 18, 2021, 5:00 AM PDT
- In force
- 12 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
053 WHUS76 KMFR 160947 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 247 AM PDT Thu Sep 16 2021 PZZ356-162300- /O.CON.KMFR.GL.W.0034.000000T0000Z-210916T1800Z/ /O.CON.KMFR.SC.Y.0087.000000T0000Z-210917T1200Z/ /O.NEW.KMFR.SE.W.0055.210916T1800Z-210917T0600Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 247 AM PDT Thu Sep 16 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING... * WHAT...For the Gale Warning, north winds 20 to 30 kt with gusts up to 40 kt and seas 10 to 14 ft at 9 seconds. Very steep and hazardous seas of 7 to 10 ft at 9 seconds continue this afternoon. Then, small craft conditions, north winds 20 to 30 kt with gusts up to 35 kt and seas 7 to 10 ft at 12 seconds. * WHERE...Gales will occur south of Cape Blanco. Hazardous seas will cover locations south of Gold Beach. Seas hazardous to smaller crafts will cover all the waters through Thursday night. * WHEN...For the Gale Warning, until 11 AM PDT this morning. For the Hazardous Seas Warning, from 11 AM this morning to 11 PM PDT this evening. For the Small Craft Advisory, until 5 AM PDT Friday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ376-162300- /O.CON.KMFR.GL.W.0034.000000T0000Z-210916T1800Z/ /O.NEW.KMFR.SE.W.0055.210916T1800Z-210917T0600Z/ /O.CON.KMFR.SC.Y.0088.210916T1800Z-210917T1200Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 247 AM PDT Thu Sep 16 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM PDT FRIDAY... * WHAT...For the Gale Warning, north winds 25 to 35 kt with gusts up to 40 kt and seas 8 to 12 ft at 10 seconds. For the Small Craft Advisory, north winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 12 ft at 11 seconds expected. * WHERE...Gales will occur south of Cape Blanco. Hazardous seas will cover locations south of Gold Beach. Seas hazardous to smaller crafts will cover all the waters through Thursday night. * WHEN...For the Gale Warning, until 11 AM PDT this morning. For the Hazardous Seas Warning, from 11 AM this morning to 11 PM PDT this evening. For the Small Craft Advisory, from 11 AM this morning to 5 AM PDT Friday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-370-162300- /O.EXT.KMFR.SC.Y.0087.000000T0000Z-210917T0600Z/ /O.NEW.KMFR.SC.Y.0089.210917T2100Z-210919T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 247 AM PDT Thu Sep 16 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 5 PM PDT SATURDAY... * WHAT...For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 8 ft at 10 seconds. For the second Small Craft Advisory, south winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 11 ft at 10 seconds expected. * WHERE...For today, All areas south of Florence. Then by Friday, all areas north of Cape Blanco. * WHEN...For the Small Craft Advisory, until 11 PM PDT this evening. For the Small Craft Advisory, from 2 PM Friday to 5 PM PDT Saturday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
4 follow-up statements
604 WHUS76 KMFR 162105 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 205 PM PDT Thu Sep 16 2021 PZZ356-171015- /O.EXT.KMFR.SC.Y.0087.000000T0000Z-210917T0600Z/ /O.CON.KMFR.SE.W.0055.000000T0000Z-210917T0600Z/ /O.EXB.KMFR.SC.Y.0089.210918T0000Z-210919T0000Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 205 PM PDT Thu Sep 16 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM FRIDAY TO 5 PM PDT SATURDAY... * WHAT...North winds 25 to 30 kt with gusts to 35 kt with steep to very steep and hazardous wind driven seas of 7 to 12 ft through this evening. Conditions improve tonight through Friday afternoon. Winds become southerly Friday afternoon and increase to 20 to 25 Friday evening. Seas become steep at 6 to 7 ft due to a building northwest swell and increasing wind waves. * WHERE...Very steep and hazardous seas are expected south of Port Orford and beyond 3 nm from shore, with conditions hazardous to small craft elsewhere through this evening. Friday afternoon into Saturday, conditions hazardous to small craft are expected north of Gold Beach. * WHEN...For the first Small Craft Advisory, until 11 PM PDT this evening. For the Hazardous Seas Warning, until 11 PM PDT this evening. For the second Small Craft Advisory, from 5 PM Friday to 5 PM PDT Saturday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ376-171015- /O.EXT.KMFR.SC.Y.0088.000000T0000Z-210917T0600Z/ /O.CON.KMFR.SE.W.0055.000000T0000Z-210917T0600Z/ /O.EXB.KMFR.SC.Y.0089.210918T0000Z-210919T0000Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 205 PM PDT Thu Sep 16 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM FRIDAY TO 5 PM PDT SATURDAY... * WHAT...North winds 25 to 30 kt with gusts to 35 kt with steep to very steep and hazardous wind driven seas of 8 to 12 ft through this evening. Conditions improve tonight through Friday afternoon. Winds become southerly Friday afternoon and increase to 20 to 25 Friday evening. Seas become steep at 6 to 8 ft due to a building northwest swell and increasing wind waves. * WHERE...Very steep and hazardous seas are expected south of Port Orford with conditions hazardous to small craft elsewhere through this evening. Friday afternoon into Saturday, conditions hazardous to small craft are expected north of Gold Beach.. * WHEN...For the first Small Craft Advisory, until 11 PM PDT this evening. For the Hazardous Seas Warning, until 11 PM PDT this evening. For the second Small Craft Advisory, from 5 PM Friday to 5 PM PDT Saturday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-370-171015- /O.CON.KMFR.SC.Y.0087.000000T0000Z-210917T0600Z/ /O.EXT.KMFR.SC.Y.0089.210918T0000Z-210919T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 205 PM PDT Thu Sep 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM FRIDAY TO 5 PM PDT SATURDAY... * WHAT...North winds 20 to 25 kt with steep wind driven seas of 6 to 8 ft. Conditions improve tonight into Friday afternoon. Winds become southerly Friday afternoon and increase to 20 to 30 kt with gusts to 35 kt. Seas will become steep at 7 to 10 ft due to building swell and increasing wind waves. * WHERE...All areas south of Coos Bay through this evening. Then all areas will experience conditions hazardous to small craft Friday evening into Saturday * WHEN...For the first Small Craft Advisory, until 11 PM PDT this evening. For the second Small Craft Advisory, from 5 PM Friday to 5 PM PDT Saturday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
186 WHUS76 KMFR 170944 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 244 AM PDT Fri Sep 17 2021 PZZ350-356-370-376-172245- /O.CON.KMFR.SC.Y.0089.210918T0000Z-210919T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 244 AM PDT Fri Sep 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM PDT SATURDAY... * WHAT...South winds 20 to 25 kt with gusts to 30 kt. Seas 6 to 9 ft due to a combination of northwest swell and steep wind waves. * WHERE...North of Gold Beach. * WHEN...From 5 PM this afternoon to 5 PM PDT Saturday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
708 WHUS76 KMFR 172127 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 227 PM PDT Fri Sep 17 2021 PZZ350-356-370-376-181030- /O.EXT.KMFR.SC.Y.0089.210918T0000Z-210918T1200Z/ /O.NEW.KMFR.SC.Y.0090.210919T1200Z-210920T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 227 PM PDT Fri Sep 17 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT SATURDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM SUNDAY TO 5 AM PDT MONDAY... * WHAT...For the first Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 9 ft at 10 seconds expected. For the second Small Craft Advisory, seas 8 to 11 ft at 12 seconds expected. * WHERE...The waters north of Gold Beach and south of Florence. * WHEN...For the Small Craft Advisory, until 5 AM PDT Saturday. For the Small Craft Advisory, from 5 AM Sunday to 5 AM PDT Monday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
388 WHUS76 KMFR 180916 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 216 AM PDT Sat Sep 18 2021 PZZ356-182230- /O.CON.KMFR.SC.Y.0089.000000T0000Z-210918T1200Z/ /O.EXT.KMFR.SC.Y.0090.210919T1200Z-210921T0000Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 216 AM PDT Sat Sep 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 AM SUNDAY TO 5 PM PDT MONDAY... * WHAT...For the first Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 9 ft at 10 seconds expected. For the second Small Craft Advisory, seas near 10 ft at 12 seconds expected. North winds increasing to 15 to 25 kt with gusts to 30 kt Monday. * WHERE...For the first Small Craft Advisory, the waters north of Gold Beach to Cape Blanco. For the second Small Craft Advisory, the waters beyond about 3 NM from shore. * WHEN...For the first Small Craft Advisory, until 5 AM PDT early this morning. For the second Small Craft Advisory, from 5 AM Sunday to 5 PM PDT Monday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ PZZ370-182230- /O.CON.KMFR.SC.Y.0089.000000T0000Z-210918T1200Z/ /O.EXT.KMFR.SC.Y.0090.210919T0000Z-210920T1200Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- 216 AM PDT Sat Sep 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT MONDAY... * WHAT...For the first Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 9 ft at 10 seconds expected. For the second Small Craft Advisory, seas 10 to 11 ft at 12 seconds expected. * WHERE...For both Small Craft Advisories, all areas. * WHEN...For the first Small Craft Advisory, until 5 AM PDT early this morning. For the second Small Craft Advisory, from 5 PM this afternoon to 5 AM PDT Monday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ PZZ376-182230- /O.CON.KMFR.SC.Y.0089.000000T0000Z-210918T1200Z/ /O.EXT.KMFR.SC.Y.0090.210919T0000Z-210921T0000Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 216 AM PDT Sat Sep 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM PDT MONDAY... * WHAT...For the first Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 9 ft at 10 seconds expected. For the second Small Craft Advisory, seas 10 to 11 ft at 12 seconds expected. North winds increasing to 20 to 30 kt with gusts to 35 kt Monday. * WHERE...For the first Small Craft Advisory, the waters north of Gold Beach. For the second Small Craft Advisory, all areas. * WHEN...For the first Small Craft Advisory, until 5 AM PDT early this morning. For the second Small Craft Advisory, from 5 PM this afternoon to 5 PM PDT Monday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ PZZ350-182230- /O.CON.KMFR.SC.Y.0089.000000T0000Z-210918T1200Z/ /O.CON.KMFR.SC.Y.0090.210919T1200Z-210920T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- 216 AM PDT Sat Sep 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM SUNDAY TO 5 AM PDT MONDAY... * WHAT...For the first Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 9 ft at 10 seconds expected. For the second Small Craft Advisory, seas near 10 ft at 12 seconds expected. * WHERE...For the first Small Craft Advisory, all areas. For the second Small Craft Advisory, the waters beyond about 3 NM from shore. * WHEN...For the first Small Craft Advisory, until 5 AM PDT early this morning. For the second Small Craft Advisory, from 5 AM Sunday to 5 AM PDT Monday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Sep 15, 8:07 PM PDT, 6 hours 40 minutes earlier.
Area forecast discussion, Sep 15, 8:07 PM PDT, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Medford OR
807 PM PDT Wed Sep 15 2021
.DISCUSSION...It's a quiet evening weather-wise, with wildfires
ongoing, being influenced by dry and breezy conditions this
afternoon. Tonight, winds diminish and smoke will gradually spread
out and affect more areas into the morning hours.
Tomorrow, winds will generally be lighter than today, and most areas
in Oregon from about I-5 eastward...and most of Siskiyou and Modoc
Counties in California...will be impacted by some smoke.
Breezy to windy conditions will precede the first solid fall-like
front due to arrive this weekend. Models still hold on to the idea
of significant rainfall, no matter how skeptical we are with these
September fronts delivering substantial precipitation. All data is
pointing towards a wet weekend across most of the forecast area,
including many areas east of the Cascades. Please see the previous
discussion below for more details. Keene
&&
.AVIATION...16/00Z TAFs...Conditions are expected to remain VFR
through Thursday afternoon, except for areas of MVFR/reduced
visibility due to wildfires. Smoke will be thickest during the
overnight into Thursday morning, and from eastern Douglas County and
Siskiyou County across the Cascades into Klamath, Lake, and Modoc
counties. -DW
&&
.MARINE...Updated 800 PM PDT Wednesday 15 September 2021...Gale
force north winds will continue south of Cape Blanco and beyond 3 nm
from shore through this evening. Wind gusts could reach up to 45
knots between 10 to 20 nm from shore. However, most gusts should be
around 35 to 40 knots. In addition to gales, very steep and
hazardous seas will also persist south of Cape Blanco into Thursday
morning while seas remain steep and hazardous to smaller craft
between Florence and Cape Blanco.
A fairly strong front for this time of the year will move across the
waters Friday through Friday night and will likely result in small
craft advisory south winds and steep seas, especially for the waters
north of Cape Blanco. West-northwest swell builds into the waters
Saturday through Sunday with elevated seas while low pressure
creates unsettled showery conditions. Swell dominated seas are
then expected to slowly diminish early next week.
-DW/Smith
&&
.FIRE WEATHER...Updated 230 PM PDT Wednesday 15 September 2021...
There will be gusty west to northwest winds this afternoon and
evening east of the Cascades, along with low humidities, as a dry
cold front passes overhead. Breezy north winds will be present west
of the Cascades this afternoon too. East to northeast winds will be
gusty over the ridges of southwest Oregon and western Siskiyou
County again tonight, but recoveries will improve somewhat over the
previous night. Low humidities are forecast once again Thursday, but
winds will be weaker.
A significant weather change is expected this weekend with the
arrival of a strong, wet cold front and a deep trough that is likely
to produce much cooler temperatures and widespread precipitation
through the weekend. Strong south to southwest winds are expected
along the coast and east of the Cascades ahead of the front on
Friday, but fortunately, humidities should rise enough to prevent us
from reaching Red Flag criteria everywhere -except- in Lake county
where the SE portion of FWZ 625 could experience critical conditions.
A Fire Weather Watch has been issued this afternoon for Friday
afternoon in SE FWZ 625. Precipitation is forecast to begin along
the coast Friday evening, spread to the Cascades by Friday night,
then to the rest of the forecast area by Saturday morning. Once the
front passes later Saturday, the upper level trough will swing
overhead, and showers are then expected through Sunday evening. A
stray thunderstorm is not out of the question, especially in Douglas
County and along the Cascades crest. Wetting rains appear more and
more likely for almost all of the area, with significant rainfall
amounts possible along and west of the Cascades. This also means
that debris flow/mudslides are possible in the most exposed portions
of burnscars and though a low (~10%) probability of occurring, it is
something we will be watching for.
I am hesitant to use the term "season-ending event" with this
system. While wetting rains are likely, and fire weather conditions
should be much improved, ridging and dry conditions will be quick to
return on the backside of the system early next week. Also, there
are indications of some gusty east winds, especially over the ridges
and the usual downslope locations Monday night into Wednesday, and
as a result, fire weather concerns may quickly bounce back despite
the rains. -BPN/Miles
&&
.PREV DISCUSSION... /Issued 237 PM PDT Wed Sep 15 2021/
DISCUSSION...The main forecast concern will be from late Friday
night through Sunday evening in terms of rainfall and winds. This
will be discussed in more detail below.
In the meantime, the weather for next couple of days will be much
like today and yesterday with dry and warm conditions. Breezy winds
are expected into this evening east of the Cascades, then winds are
not expected to be much of a concern Thursday. Skies will remain
clear through this evening. The air mass is expected to be drier at
the lower levels tonight, and skies should remain clear tonight,
although could not rule out isolated areas of low clouds in the
deeper valleys in the Umpqua Coquille Basin towards daybreak
Thursday.
Now to the time period of concern. The models (both operational and
ensembles) are slower to bring the front and precipitation to the
area. Thus, it's looking more likely we'll end up flat out dry
through Friday afternoon, including northern Coos and northwest
Douglas County. However we'll see clouds increasing as the day
progresses in this area. Elsewhere skies could remain clear for much
of the day with high and perhaps mid level clouds increasing in the
afternoon. Even though were not expecting any precipitation through
Friday afternoon, another concern exist. It will be moderate to
strong winds east of the Cascades, especially in the afternoon and
early evening hours Friday. 700mb winds are not as strong compared
to what the data was showing yesterday (which is due to the slower
arrival of the front), but were still taking about winds between 25-
35 kts. Also, blowing dust is very likely Friday afternoon downwind
of Summer and Fossil lakes. In addition relative humidities could
still be on the low side which could result in enhanced fire weather
concerns and this will be outlined in the fire weather discussion.
Precipitation wise, it's done deal the forecast could could get a
significant amount of rainfall (the most in quite some time). The
front has the markings of an AR (atmospheric river) with favorable
upslope southwest flow which will lead to enhanced precipitation
rates for the south Oregon coastal mountains and coast from Cape
Blanco south. There remains some uncertainty, mainly with the
aforementioned timing, but also in regards to the exact location of
the main belt of moisture, with the EC ensemble trending slightly
farther north than the GEFS members.
Rain will push into the area later Friday evening in northern Coos,
Douglas county, and northern Cascades then gradually pushing south
into the rest of the forecast area by Saturday morning. The areas
that have the highest chance of significant rain is expected to be
along the coastal mountains in southwest Oregon, Cascades and the
north coast. The heaviest precipitation is expected to be overnight
Friday through Saturday afternoon. Rainfall amounts will be less,
but still considered significant in the Umpqua Basin, east of the
Cascades, especially in the northern Half of Klamath and Lake County
and Rogue and Illinois Valley. Keep in mind, this much rain in one
go could produce some concerns with run-off, especially over area
burn scars where soils are not receptive to moisture. With area
river levels low, mainstem river and stream flooding is not
expected, but smaller drainages and areas downslope/valley from
recent wildfires could be susceptible to increased flows and debris.
Gusty winds will be a concern once again on Saturday and the data
supports even stronger winds aloft (700mb winds between 35 and 50
kts Saturday afternoon and early Saturday evening which could
increase the probability for winds to reach advisory criteria east
of the Cascades, especially over the higher terrain, including the
Summer Lake area.
The frontal system will continue to push southeast out of our area
Saturday evening, but an upper trough will dig in behind it and
we'll continue to see scattered showers Saturday night through
Sunday afternoon just about everywhere. This upper trough is rather
deep and will usher in a colder air mass aloft and this along with
surface heating could result in isolated thunderstorms from about
the Umpqua Divide north, Klamath, and Lake County east of the
Cascades late Sunday morning into Sunday afternoon at a time when
the coldest air aloft is expected to be overhead in the these areas.
The upper trough axis will move through and set up east of our area
Monday morning with showers gradually decreasing. The operational
ECMWF and GFS dry things out pretty quickly overnight Sunday into
Monday, but 14 out of the 50 ECMWF ensemble members show at least
some light precipitation, so we'll stay the course and keep a slight
chance of showers Monday morning north of the Umpqua Divide, northern
Cascades and portions of Lake and Klamath County.
Otherwise dry weather will return Monday as the upper trough
departs and an upper ridge builds in which is expected to last
through Tuesday. After Tuesday, the operational GFS and ECMWF and
their respective ensemble members differ with the progression of
another upper trough by the middle of next week. Even then the
upper trough is rather weak which may lead to nothing more than
increased onshore flow and cooling west of the Cascades. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Friday afternoon through Friday evening
for ORZ625.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Friday for PZZ356.
Gale Warning until 11 AM PDT Thursday for PZZ356-376.
Small Craft Advisory until 11 AM PDT Thursday for PZZ350-370.
Small Craft Advisory from 11 AM Thursday to 5 AM PDT Friday for
PZZ376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 2:47 AM PDT | Hazardous Seas Warning | MFR | 20 hr | |
| Sep 16, 2:41 PM PDT | Wind Advisory | MFR | Klamath, Lake | 56 hr |
| Sep 16, 2:19 PM PDT | Flash Flood Watch | MFR | Siskiyou | 49 hr |
Nearby
Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.